My Two Favorite Dorks

My Two Favorite Dorks

Sunday, November 7, 2010

Adventures on IVs

Sometimes it seems like every day on IVs is an adventure. Here are some of the highlights and lowlights of the past week.
  • Last Saturday, I had my first Tobra levels which were, thankfully, right on target. That means my dose was good and, more importantly, no rechecking necessary after a changed dose. (Tobra levels require two sticks, pre- and post-Tobra.)
  • On Sunday night my arm started getting really red (partially) under where my dressing was. This required a visit from the nurse Monday morning (the third in four days). We discovered that I was probably allergic to a new type of cleaner they use in the dressing change kits. To be safe, we went back to the old cleaner and also used a new kind of dressing for people with sensitive skin. It has been better, but still a bit itchy under there. I think it's just the dry weather.
  • Tuesday evening was the second evening in a row that I noticed slight ringing in my ears, more like a high pitch sound, actually. It only lasted about 10 seconds. Ringing in the ears can be a side effect from Tobramycin and can lead to permanent ringing - yikes! Tobra can also cause temporary or permanent hearing loss. Unfortunately, it is has happened to a good number of people I know in the CF community. I've had the "ringing" happen before sporadically, but never consistently. My doctors and the home care company were quite concerned...they wanted to know the exact details. Luckily, I had Tobra levels scheduled again for Wednesday so we could make sure my dosing was correct. Unluckily, I've found out hearing loss/permanent ringing is something that can happen even if your levels are in check.
  • Second set of Tobra levels on Wednesday also ended up being good. Yay! Unfortunately, the second poke hurt like hell. In fact, it still hurts. I admit, I can be a baby about blood draws, but ugh. Sometimes it just hurts like hell. Fortunately, not very often. Question mark on where they are going to draw my next set of levels now that my good vein is out of commission for a while.
  • Mid-week was when I really started feeling better from the meds. The biggest change is that my energy is so much better. But my temp is also down, lung pain gone, appetite WAY up...now I'm just waiting for things to look a bit better with my lungs. Still, it's so much easier to deal with all this shit when you are feeling halfway decent.
  • Both Wednesday and Saturday, we went to see two good Hurricanes games. Not health related, but still exciting. :)
  • Friday night - I had my first beer in a really long time. It tasted really good. Recently, I have basically cut out drinking and caffeine - just to give my body and my mind a break. I like it.
  • Last night and tonight, I got an "itchy arm" in the arm my picc line is in. It started with a "scratch me" feeling and before I knew it, my arm was all red. No idea what caused it but I hope it's not related to any of the medicines I'm on.
  • Did I mention I'm not looking forward to Tobra levels on Wednesday?
I guess that's all for now.

Update: Monday am - discontinued Tobra due to overnight ear-ringing (tinnitus). While I am happy to have one less thing to do and not get levels drawn anymore right now, I am a little freaked out about what this may mean for the future. It sucks to have complications with (what might be) the only thing to really kill one of my bugs.

I tried to talk Dr. C into half-dosing until Thursday (which will be the 2 week mark) but he didn't think that was a good idea. He cited some study that shows most people get all the clinical benefit they are going to get after 10 days on IV antibiotics, and I am at 10 days now, so not the worst thing in the world. Honestly, I would be more freaked out right now if I wasn't feeling better. In the future, he said, we may either do Tobra or Tobi, but probably not both at once anymore. And I am to follow up with the ENT for a hearing test in a couple of weeks. Many hearing complications during IVs can be reversed, but some, sadly, cannot.

1 comment:

  1. Laura, I'm sorry to hear about this newest complication. Hopefully at worst it will happen only sporadically & at best it will disappear soon now that you have stopped the Tobra. Love, Mom

    ReplyDelete